Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2002, 6:28 AM CDT for Page County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2002, 6:28 AM CDT (11:28 UTC)
- Expired
- Jul 25, 2002, 7:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Page County, IA
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:05 AM CDT | Hail 0.75 | Coin, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 3:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
049 WUUS53 KOAX 251128 SVROMA IAC145-251215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 627 AM CDT THU JUL 25 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 715 AM CDT * AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF ESSEX...OR ABOUT 46 MILES SOUTHEAST OF OMAHA. MOVEMENT WAS SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... ESSEX BETHESDA CLARINDA YORKTOWN FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY. LAT...LON 4091 9493 4091 9540 4059 9536 4061 9493 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 AM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 25, 2:45 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 AM CDT THU JUL 25 2002 FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS. SYNOPSIS...ONGING CONVECTION SPREADING ALONG OUTFLOW BOUNDARY AIDED BY STRONG SWRLY LLJ. STORMS REACHING SVR LIMITS SO DISCUSSION WL BE BRIEF. LATEST SFC ANALYSIS SHOWS AREA OF LO PRES CENTERED OVR CNTL NEB/CNTL SD. WARM FNT EXTENDED FM CNTRL NEB TO JUST N OF OMA. FORECAST...CONSIDERING WMFNT POSITION...HAVE RAISED TEMPS SLIGHTLY FOR TDY. FNT WL SIT ACROSS NEB/KS BORDER TONIGHT. GOOD LIFT INDICATED ALONG FNT WITH AREA UNDER RIGHT REAR QUAD OF UPPER JET. INSTABILITY HIGH SO WL GO WITH 30 POPS SRN ZONES AND TAPER TO 20 NWD. WL CONT POPS INTO FRI & FRI NIGHT AS FNTL BOUNDARY MOVES NWD AND FAST MOVING SHORTWAVE PASS THROUGH THE AREA. OMEGA FIELDS LOOK GOOD SO WL KEEP CHANCE POPS GOING. FOR THE MOST PART...REMAINS AN UNSETTLED PATTERN. FEW MINOR TWEEKS TO EXTENDED. .OMA...NONE. GRIFFIS
In the hours before
Local storm report, Jul 25, 4:47 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM 1 S MACY NE TORNADO
07/25/02 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 25, 5:07 AM CDT, 1 hour 21 minutes before
NEZ015-033-044-051-066-251035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 507 AM CDT THU JUL 25 2002 ...SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 531 HAVE BEEN REMOVED... THE FOLLOWING COUNTIES IN EASTERN NEBRASKA ARE NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 531...THURSTON...CUMING...DODGE... SAUNDERS AND LANCASTER. THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA HAS DECREASED.
Local storm report, Jul 25, 5:08 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 AM DECATUR NE 1.75 INCH HAIL
07/25/02 BURT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0428 AM BLENCOE IA 1.75 INCH HAIL
07/25/02 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0455 AM 2 NW LITTLE SIOUX IA 1.75 INCH HAIL
07/25/02 HARRISON REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 25, 5:40 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM 1 N COUNCIL BLUFFS IA 1.75 INCH HAIL
07/25/02 POTTAWATTAMIE REPORTED BY PUBLIC.Local storm report, Jul 25, 6:00 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0509 AM SIDNEY IA WIND DAMAGE
07/25/02 FREMONT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND POWER LINES
DOWN.Special weather statement, Jul 25, 6:07 AM CDT, 21 minutes before
IAZ043-055-NEZ034-045-052-053-067-068-251122- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 607 AM CDT THU JUL 25 2002 SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 531 HAVE BEEN REMOVED. THE FOLLOWING COUNTIES IN EASTERN NEBRASKA AND SOUTHWESTERN IOWA ARE NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 531. THE FOLLOWING COUNTIES INCLUDE...MONONA...HARRISON...BURT...WASHINGTON...DOUGLAS... SARPY...CASS AND OTOE. THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA HAS DECREASED.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:11 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 49 min |
| Jul 25, 2:33 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 42 min |
| Jul 25, 3:00 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 45 min |
| Jul 25, 3:09 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 51 min |
| Jul 25, 3:53 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 37 min |
| Jul 25, 3:58 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 62 min |
| Jul 25, 4:25 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 35 min |
| Jul 25, 4:31 AM CDT | Tornado Warning | OAX | Monona | 29 min |
| Jul 25, 4:38 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 37 min |
| Jul 25, 4:50 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 40 min |
| Jul 25, 4:56 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 64 min |
| Jul 25, 5:00 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 30 min |
| Jul 25, 5:31 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.